Poison control officials indicated on Wednesday that a concoction comprised of Mountain Dew and methanol-based racing fuel, “dewshine,” consumed by two teens in Tennessee is likely responsible for both of their deaths.
The “dewshine” concoction consumed by the boys is not to be confused with a soda called DEWshine, which is made and marketed by Pepsi subsidiary Mountain Dew. According to Tennessee Poison Center executive director Dr. Donna Seger, the toxic mixture consumed by the boys is not a new concept.
According to Seger, the two boys who died–identified by the Greenbier Police Department as J.D. Bryam and Logan Stephenson, both 16–consumed considerably more of the toxic concoction than their friends who survived the ordeal, CNN reported.
The four boys, two of whom were hospitalized and later released, intentionally consumed the concoction while they were at a party last week, Dr. Seger indicated.
While methanol can induce a sense of inebriation when consumed, it doesn’t take much for it to be toxic.
Bryam passed away on Tuesday morning at the Vanderbilt Hospital in Nashville and Stephenson died this past Thursday.
Local law enforcement is presently investigating the deaths of the two boys.
The results of the toxicology tests have not yet been received by the medical examiner’s officer. NBC News reports that an autopsy report is expected within the next couple of weeks.
Greenbrier Police Chief K.D. Smith told NBC that “a lot” of folks refer to the mixture believed to be behind the death of the two boys as “moonshine on steroids.”
A lot of people refer to it as ‘moonshine on steroids.’
Explaining what happens when a human consumes methanol, Seger told NBC that it “causes the cellular machinery to beak down” and because it is metabolized in the eyes, consumption can result in a loss of sight.
According to the U.S. Centers for Disease Control and Prevention (CDC), methanol metabolism causes acid to accumulate in the blood, which in turn can cause blindness as well as death. Methanol poisoning can also result in nausea, vomiting headaches, dizziness, drowsiness, confusion and loss of muscle control as well as heart and respiratory failures.